My 93-year-old mom is taking Lexapro and I think it's causing her to be more depressed. Any input? - AgingCare.com

My 93-year-old mom is taking Lexapro and I think it's causing her to be more depressed. Any input?

Follow
Share
This question has been closed for answers. Ask a New Question.
14

Answers

Show:
Mypetunia, have you gotten any answers? Has the Lexapro started to work?

A combo of Lexapro and Remeron, with a low dose of Klonopin for anxiety has been my mom's "drug cocktail" for the past three years. She is content and calm, except for the occasional delusion (leprosy this summer). No "drugged" or zombie-like in the least.
Helpful Answer (2)
Report

You should consult with the elder's doctor on this matter.
Helpful Answer (0)
Report

Mother is in a facility. She is 104 now, will be 105 in May. I will be 80 in August. It feels like it will never be over. I live 5 hours drive away so don't see her that often as I have my own health and other issues. There is no way I could ever have looked after her. She was pretty independent till into her 90s. Mother was always negative and fault finding. Maybe your mother needs a higher dose. I was so relieved when both those drugs worked for her. Has your mother seen a geriatric psychiatrist? That is who finally diagnosed and treated mother. She resisted taking drugs for quite a while, but the delusions really bothered her so finally she gave in. It was quite a ride for a few years. Now she is bedridden and weak in her muscles due to vascular dementia, but her heart, lungs, kidneys and liver, blood sugar, blood pressure are all fine. She can go on for a while but she does not have much quality of life. She is ready to go.
Helpful Answer (4)
Report

Thanks, my MIL is also on Lexapro, in addition to the risperdal, but she is still having delusions. She is always telling us someone is trying to kill her or that she killed someone. She says they vote on who is to be killed, but she doesn't seem afraid. She also says her son owns the nursing home and that she has two or three rooms. Her mood is not better, either. She is always finding fault with everything and saying she wants to die. She broke her hip 5 months ago and can't walk. I know she is unhappy since she has mostly always had her way. My husband and I are 72 and we go to see her every day. There's no way we can care for at home. I hate to think that she may live to be 102! Is your mom in a nursing home?
Helpful Answer (3)
Report

Yes. my mother was put on a low dose of risperdal a couple of years ago aged 102, as she was having delusions as her vascular dementia progressed. It works very well for her. She was also depressed and put on an antidepressant too. Both together have enhanced her mood greatly. She has borderline personality disorder and narcissism and she is now more content that she ever has been.
Helpful Answer (0)
Report

Has anyone had an elderly parent on risperdal?
Helpful Answer (0)
Report

Thanks everyone . Calling the doctor tomorrow. Will let you know
Helpful Answer (1)
Report

That made me think -- if Lexapro doesn't work for your mother, maybe Remeron would. It is one of the drugs that made my mother hypomanic. Most people I've read about have been helped by it, however. Ask your mother's doctor about changing if the Lexapro isn't working. I believe that she can start Remeron at the same time she's weaning off the Lexapro.
Helpful Answer (1)
Report

My mother has been on a low dose of Lexapro since early December. I haven't noticed any change at all. The dose may not be high enough. My mother is 90, though, so I don't know if adding a lot of drugs to her day is in her best interest. She has tried so many antidepressants now that either made her hypomanic or had no effect at all.
Helpful Answer (1)
Report

I don't know how long you need to wait. Discuss with her doctor. I know what they say, but, when my mom started just a small dose of Lexapro, we saw an improvement pretty quick. And then when my cousin, who has dementia, went on Cymbalta, that showed really fast improvement too. At least that was my impression. I would imagine it would be difficult to wait a long time with no apparent effect. But, not all meds work for people. They may want to try something else. Sometimes, it takes a while to get things adjusted. 
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions